Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 65, NWS Little Rock, AR

December 22, 2001Desha County, Drew County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Dec 22, 2001, 8:08 PM CST for Desha County, Drew County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 22, 2001, 8:08 PM CST (02:08 UTC)
Expired
Dec 22, 2001, 10:30 PM CST
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Desha County, AR, Drew County, AR

The radar

The Little Rock radar (KLZK), 141 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 230209
FFWLIT
ARC041-043-230430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
808 PM CST SAT DEC 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DESHA COUNTY IN SOUTHEAST ARKANSAS
  DREW COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1030 PM CST

* AT 805 PM...DOPPLER WEATHER RADAR SHOWED RAIN AND A FEW            
  THUNDERSHOWERS MOVING ACROSS PORTIONS OF DREW AND DESHA 
  COUNTIES. ONE TO TWO INCHES OF RAIN HAS OCCURRED DURING 
  THE PAST THREE HOURS IN SOME AREAS. WATER WAS COVERING 
  A PART OF HIGHWAY 35 BETWEEN MONTICELLO AND DERMOTT IN 
  DREW COUNTY. IN DESHA COUNTY...DITCHES NEAR SEVERAL ROADS 
  WERE CLOSE TO BEING FULL...AND MAY OVERFLOW. WHILE RAIN 
  MAY END DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME
  FOR ANY HIGH WATER TO RECEDE.    

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

LAT...LON 3408 9097 3359 9125 3359 9148 3342 9148
          3343 9192 3377 9194 3377 9149 3394 9151
          3395 9113 3412 9109

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 1:57 PM CST, 6 hours 11 minutes earlier.

Area forecast discussion, Dec 22, 1:57 PM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
157 PM CST SAT DEC 22 2001

HEAVY RAIN HAS NOT YET MATERIALIZED OVER THE CWFA. PERSISTENT BAND
OF RAIN HAS PRODUCED ABOUT A THIRD OF AN INCH AT THE LITTLE ROCK
AIRPORT...HERE AT THE OFFICE...AND AT SEARCY. NO HEAVIER AMOUNTS
SEEN YET...BUT THE COLD FRONT IS STILL WEST OF THE CWFA AS OF THIS
TYPING.

DEEPEST MOISTURE IS STILL OVER LA AND TX...WITH VALUES INCREASING
THROUGH TIME OVER AR. SATELLITE LOOP SHOWS CLOUD TOP COOLING
OCCURRING IN SEVERAL SMALL AREAS OF WEAK CONVECTION. COLDEST CLOUD
TOPS REMAIN OVER SABINE RIVER SOUTH OF SHREVEPORT.

PREFRONTAL TROUGH APPROACHING THE NORTHWEST CORNER OF AR AT THIS
TIME...WITH COLD FRONT NOT LAGGING FAR BEHIND. WINDS HAVE BEEN
GUSTING 25-35 MPH FOR ABOUT TWO HOURS BEHIND THE FRONT AS IT CROSSES
OK. WITH PARENT LOW LIFTING NORTH...STRONGEST WINDS SHOULD SKIRT
NORTHERN AR...WITH A GREATER THREAT FARTHER NORTH. WILL KEEP LAKE
CAUTION STATEMENTS GOING IN THE HIGHER TERRAIN OF NORTHWEST AR ON
SUNDAY...WITH NO NEED FOR LAKE WIND ADVISORIES ANTICIPATED.

WRAPAROUND CLOUDS IN COLD ADVECTION REGIME SHOULD KEEP SKIES PARTLY
CLOUDY OVER MUCH OF THE CWFA SUNDAY...WITH THE POSSIBLE EXCEPTION OF
THE SOUTHERNMOST ZONES...WHICH MAY NOT SEE THE CLOUDS.

BIGGEST FORECAST ISSUE REMAINS THE COLD WEATHER BEHIND THE FRONT.
MEX GUIDANCE NUMBERS JUST KEEP GETTING LOWER AND LOWER EACH RUN. AVN
LOW LEVEL THICKNESS FORECASTS REMAIN VERY LOW. WILD CARDS IN THE
TEMP FORECAST ARE LIKELY TO BE WINDS AND CLOUDS. CENTER OF GIANT
CANADIAN ANTICYCLONE IS NOT FORECAST TO GET THIS FAR SOUTH DURING
THE EXTENDED PERIOD...SO WINDS MAY NOT GO CALM ON ANY NIGHT. CLOUDS
ARE CERTAIN TO BE ZIPPING BY AT LEAST OCCASIONALLY IN FAST CYCLONIC
FLOW...BUT TIMING THE INDIVIDUAL SHORTWAVES BECOMES NEARLY
IMPOSSIBLE AT LONGER TIME RANGES IN FAST FLOW. CONFIDENCE IN XMAS
FLURRIES FORECAST FOR FAR NORTH ARKANSAS HAS EVAPORATED AND WILL
BACK OUT OF IT. NOGAPS ENSEMBLE FORECAST...WHICH HAS DEMONSTRATED
MUCH BETTER RUN TO RUN CONSISTENCY THAN THE OPERATIONAL MRF
LATELY...SAYS NO PRECIP UNTIL 2002.

FIRST PERIOD CLOUDS AND POPS WILL BE HEAVILY BIASED TOWARD LAST
MINUTE SATELLITE AND RADAR TRENDS.

.LZK...NONE.

54

In the hours before

Special weather statement, Dec 22, 4:00 PM CST, 4 hours 8 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST SAT DEC 22 2001

...COLD WEATHER COMING TO ARKANSAS...

A COLD FRONT WAS ENTERING NORTHWEST ARKANSAS SATURDAY EVENING. THIS
FRONT WILL CONTINUE THROUGH THE STATE OVERNIGHT...DROPPING
TEMPERATURES BACK TO NEAR SEASONAL NORMALS. HOWEVER...SEVERAL
REINFORCING SHOTS OF COLD AIR WILL INVADE ARKANSAS THROUGH CHRISTMAS
DAY...BRINGING THE COLDEST AIR SINCE THE FIRST WEEK OF 2001. BY THE
DAY AFTER CHRISTMAS...LOW TEMPERATURES ARE EXPECTED TO RANGE FROM 10
TO 15 DEGREES IN NORTH ARKANSAS...TO NEAR 20 DEGREES IN SOUTH
ARKANSAS. DAYTIME HIGHS WILL ONLY REACH 25 TO 30 DEGREES IN NORTH
ARKANSAS...AND 35 TO 40 DEGREES IN SOUTH ARKANSAS. PARTS OF NORTH
ARKANSAS MAY REMAIN BELOW FREEZING FOR AS MUCH AS FOUR DAYS.

EXTREMELY COLD TEMPERATURES SUCH AS THESE CAN BURST UNPROTECTED
WATER PIPES...AND CAN KILL PEOPLE OR ANIMALS WITHOUT ADEQUATE
SHELTER.

PEOPLE IN ARKANSAS SHOULD TAKE PROTECTIVE MEASURES AGAINST THE
UPCOMING COLD WEATHER. INSULATE WATER PIPES...KEEP FAUCETS DRIPPING
DURING EXTREME COLD...AND LEAVE THE HEAT ON IN THE HOUSE IF YOU GO
ON VACATION. BE SURE PETS AND LIVESTOCK HAVE PLENTY OF FOOD AND
SHELTER...AND CHECK ON FAMILY MEMBERS OR NEIGHBORS WHO MAY NOT HAVE
ADEQUATE HEAT. THE ELDERLY...THE VERY YOUNG...AND THE SICK ARE
ESPECIALLY VULNERABLE TO HYPOTHERMIA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

Nearby

Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.